MAUDE Adverse Event Report: LUMENIS LTD. SLIMLINE EZ 365 SIS FIBER; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. SLIMLINE EZ 365 SIS FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number SLIMLINE EZ 365¿ SIS FIBER
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 01/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the reporter directly for additional information.It was reported that the nurse suffered a 'very small but significant burn on the wrist about 2mm across.The nurse was seen at accident & emergency (a&e) soon after the incident.Later on during a follow up appointment, a plastic surgeon said it would heal itself.' a lumenis service engineer evaluated the subject laser seven (7) days after the reported event, and concluded that the laser had operated per manufacturer's specifications.The service engineer carried out functional checks with a service fiber (5 minutes in water at 100w); no issues were observed.The engineer carried out another functional check another lumenis slimline ez 365 fiber from the same reported lot; and again no issues were observed.Everything was found to be operating per manufacturer specifications.Subject fiber was returned to the manufacturer for analysis.The fiber was received in two segments.The fiber was broken ~80cm from the rubber attached to the sma.The break is 'clean'.At the point of break, on both sides, there is no sign of burned fiber jacket suggesting that the break was already present when the lasing occurred which burned the staff; the fiber does not appear to be pinched or twisted.A search of the complaint database revealed no similar complaints of "fiber breaks/fractures" exist for the specified lot.A review of system risk files revealed the following risks of fibers 'breaking': risk #1 (1003791_g - risk # 8.1.1) triggered by "user damages fiber external surface during operation" has the potential to lead to prolonged procedure, equipment damage, patient/user/staff injury.Risk #2 (1003791_g - risk # 8.2.1) triggered by "fiber is damaged during shipment" has the potential to lead to prolonged procedure, equipment damage, patient/user/staff injury.Risk #3 (1003791_g - risk # 8.3.1) triggered by "user error (e.G.Excess energy) causes mechanical damage to fiber" has the potential to lead to prolonged procedure, equipment damage, patient/user/staff injury.In each of the aforementioned; the risk has been quantified and found to be negligibly small, and the risk has been characterized and documented as acceptable within full risk assessment.No corrective action or remedial actions were deemed necessary as a result of this event.A review and analysis of all available information failed to determine a cause of the fiber break; however this complaint is associated with a product that meets the lumenis design & manufacture specifications but due to procedural factors encountered during the procedure performance was limited.Operational context likely caused or contributed to the event; the device problem was likely related to the operator's technique or use environment.In response to this event, a lumenis service provider has offered the facility a 'refresher training' in which proper handling of the system and devices would be covered.The facility's clinical scientist (and part of radiation protection services) was happy to accept.A date was set for (b)(6) 2020 by the hospital.Lumenis is closing this complaint at this time but will continue to monitor this 'failure' mode; complaint trending will continue to monitor per global complaint handling sop (doc no.(b)(4)) and per post marketing surveillance procedure (doc no.(b)(4)).
 
Event or Problem Description
A foreign user facility reported that at the end of a ureteric stone fragmentation procedure in which a lumenis pulse 100 laser was being utilized with a lumenis slimline ez 365 fiber, the fiber fractured causing a burn to a member of the nursing staff.The staff burn was reported to have "occurred at the end of the procedure; whereas the laser was no longer needed after that so the procedure was not affected.".

Brand Name
SLIMLINE EZ 365 SIS FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, 20692
IS  20692
MDR Report Key9664099
Report Number3004135191-2020-00010
Device Sequence Number2768231
Product Code GEX
UDI-Device Identifier07290109140209
UDI-Public07290109140209
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/29/2023
Device Model NumberSLIMLINE EZ 365¿ SIS FIBER
Device Catalogue Number0644-018-01
Device Lot Number12810718
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2020
Initial Report FDA Received Date02/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;